Texas, 2019

Tornado and Flash Flooding in Texas, May 2, 2019

May 2, 2019 · NWS EWX · 5 events in 2 counties and zones

A mid to upper level shortwave trough moved out of Northern Mexico. As it interacted with a dryline, thunderstorms developed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

A mid to upper level shortwave trough moved out of Northern Mexico. As it interacted with a dryline, thunderstorms developed. Some storms moved into South Central Texas and produced a tornado, large hail, and heavy rain that led to flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at May 2, 2:30 PM CST, 3 hours 24 minutes earlier.

Area forecast discussion, May 2, 2:30 PM CST, 3 hours 24 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
330 PM CDT Thu May 2 2019

.SHORT TERM (Tonight through Friday Night)...
A fairly complex forecast is in store for this afternoon and evening
across south central Texas. Current radar data shows a slow weakening
trend in the supercell along the Sutton and Edwards county line.
However, we are seeing some clearing of skies farther south and west
along the Rio Grande and even as far west as eastern Brewster county
in the lower Trans Pecos region. For the remainder of this afternoon
into the early evening hours, areas along the Rio Grande and nearby
portions of the southern Edwards Plateau and western Hill Country
will remain favored for additional shower and thunderstorm
development. SPC mesoscale analysis products show the atmosphere is
uncapped with MLCAPEs in the 3000-3500 J/kg range along the Rio
Grande. The cap has also eroded and with additional daytime heating,
this area will be favored for additional strong to severe
thunderstorms. Farther east across the remainder of the Hill country
and into the I-35 corridor, persistent cloud cover and cooler
temperatures should keep convective development limited to mainly
isolated to scattered. However, should the area of thunderstorms
across the Rio Grande get organized, we could see convection trend
upward across the Hill Country and I-35 corridor this evening.
Finally, across the coastal plains we have seen more sunshine and
could see at least some scattered strong convection this afternoon
and evening. The main severe weather concerns today will be large
hail and damaging winds. However, locally backed flow in the low-
levels near any boundaries could produce a brief tornado threat. The
other concern will be for locally heavy rainfall as we have a very
moist airmass in place across the region. Some of the initial storms
will be slow moving and capable of producing rainfall rates up to 2
inches/hour.

We should see the threat for severe weather decrease by late evening
as we loose daytime heating. However, we do still have plenty of
moisture in place and active flow aloft, so shower and thunderstorm
chances will remain in the forecast through tonight.

The weather on Friday will largely depend on what transpires this
evening and overnight. As of now, we will keep fairly high rain
chances in the forecast Friday morning, but do not expect favorable
conditions for severe thunderstorms at this time. However, with some
afternoon breaks in the clouds we should be able to destabilize and
we will increase rain chances for all areas. We can't rule out some
severe thunderstorms as well and are under a Slight risk for most of
south central Texas. Locally heavy rainfall will also be a concern
given plenty of moisture, slow moving storms and remnant outflow
boundaries.

&&

.LONG TERM (Saturday through Thursday)...
Rain chances should temporarily decrease across the area this weekend
as shortwave ridging in the mid-levels moves in from the west. The
pattern will turn active once again early next week as another upper
level trough develops to our west. We will keep fairly high rain
chances in the forecast through at least mid-week. High temperatures
should stay close to normal, with overnight lows likely remaining
above normal.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              68  78  64  81  62 /  60  90  60  20   0
Austin Bergstrom Intl Airport  68  78  64  81  61 /  50  90  60  20   0
New Braunfels Muni Airport     68  79  64  81  62 /  50  90  60  20   0
Burnet Muni Airport            65  76  62  77  59 /  70  90  50  10   0
Del Rio Intl Airport           67  84  65  86  65 /  60  70  40  10  10
Georgetown Muni Airport        67  77  63  79  60 /  70  90  60  10   0
Hondo Muni Airport             68  83  64  85  63 /  70  90  50  10   0
San Marcos Muni Airport        68  78  64  81  61 /  50  90  60  20   0
La Grange - Fayette Regional   70  81  67  83  64 /  40  80  70  40   0
San Antonio Intl Airport       69  80  64  82  63 /  60  90  60  20   0
Stinson Muni Airport           69  81  65  83  64 /  50  90  60  20   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Aviation...Runyen/EWilliams
Short-Term/Long-Term...Platt
Public Service/Data Collection...33
Hazardous weather outlook, May 2, 2:56 AM CST, 14 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
356 AM CDT Thu May 2 2019

TXZ171>173-183>194-202>209-217>225-228-031200-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
356 AM CDT Thu May 2 2019

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

There is a slight risk of severe storms for most of South-Central
Texas this afternoon and evening. Large hail and damaging winds
will be the main threats, but isolated tornadoes will be possible
especially west of I-35. In addition, rainfall amounts could
exceed 2 inches within the stronger thunderstorms which could lead
to minor flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Strong storms will remain possible Friday and the entire area is
in a marginal risk for severe storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, May 2, 3:25 PM CST, 2 hours 29 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
425 PM CDT Thu May 2 2019

TXZ172-173-022215-
Williamson TX-Burnet TX-
425 PM CDT Thu May 2 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WILLIAMSON AND
NORTHERN BURNET COUNTIES UNTIL 515 PM CDT...

At 425 PM CDT, Doppler radar was tracking a strong thunderstorm over
Joppa, or near Bertram, moving east at 40 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Round Rock, Cedar Park, Georgetown, Burnet, Granger, Bertram,
Serenada, Leander, Bartlett, Liberty Hill, Jarrell, Florence, Weir,
Georgetown Dam, Watson, Lake Victor, Joppa, Andice, Shady Grove and
Oatmeal.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
south central Texas.

LAT...LON 3091 9783 3087 9763 3075 9732 3049 9783
      3052 9787 3057 9789 3057 9793 3061 9792
      3063 9795 3062 9801 3091 9845 3103 9830
      3103 9791
TIME...MOT...LOC 2125Z 258DEG 34KT 3079 9803

YB
Special weather statement, May 2, 3:37 PM CST, 2 hours 17 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
437 PM CDT Thu May 2 2019

TXZ188-022230-
Gillespie TX-
437 PM CDT Thu May 2 2019

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN GILLESPIE COUNTY UNTIL
530 PM CDT...

At 437 PM CDT, Doppler radar was tracking a strong thunderstorm over
Tivydale, or 11 miles west of Fredericksburg, moving east at 40 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Fredericksburg, Tivydale, Grapetown and Harper.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
south central Texas.

LAT...LON 3049 9885 3014 9881 3014 9930 3029 9930
TIME...MOT...LOC 2137Z 286DEG 34KT 3028 9907

YB
Special weather statement, May 2, 3:41 PM CST, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
441 PM CDT Thu May 2 2019

TXZ173-193-194-022230-
Williamson TX-Bastrop TX-Lee TX-
441 PM CDT Thu May 2 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WILLIAMSON...NORTH
CENTRAL BASTROP AND NORTHWESTERN LEE COUNTIES UNTIL 530 PM CDT...

At 440 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Coupland, or 9 miles northeast of Elgin, moving
northeast at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Thrall, Coupland, Tanglewood, Knobb Springs, Blue, Noack, Beyarsville
and Sandoval.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3064 9723 3046 9715 3052 9703 3050 9699
      3029 9722 3041 9738 3042 9737 3044 9740
      3044 9742 3069 9731
TIME...MOT...LOC 2140Z 222DEG 21KT 3044 9724

YB
Special weather statement, May 2, 4:28 PM CST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
528 PM CDT Thu May 2 2019

TXZ186-188-189-022315-
Gillespie TX-Kerr TX-Kendall TX-
528 PM CDT Thu May 2 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL KERR...SOUTHEASTERN
GILLESPIE AND NORTHWESTERN KENDALL COUNTIES UNTIL 615 PM CDT...

At 527 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Fredericksburg, moving southeast at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Kerrville, Fredericksburg, Comfort, Stonewall, Luckenbach, Cain City,
Old Tunnel State Park, Rocky Hill, LBJ State Park, Bankersmith,
Cypress Creek, Blumenthal, Grapetown, Kerrville-Schreiner Park,
Center Point and LBJ National Historical Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
south central Texas.

LAT...LON 3005 9919 3038 9902 3025 9859 2990 9893
TIME...MOT...LOC 2227Z 299DEG 11KT 3021 9896

YB
Special weather statement, May 2, 4:33 PM CST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
533 PM CDT Thu May 2 2019

TXZ173-194-022315-
Williamson TX-Lee TX-
533 PM CDT Thu May 2 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WILLIAMSON AND
NORTHWESTERN LEE COUNTIES UNTIL 615 PM CDT...

At 533 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Lexington, moving northeast at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Lexington, Tanglewood, Blue and Leo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3033 9698 3042 9737 3066 9724 3046 9715
      3056 9696 3054 9695 3055 9694 3054 9692
      3049 9689 3047 9691 3046 9690 3046 9688
      3044 9687
TIME...MOT...LOC 2233Z 204DEG 17KT 3047 9712

YB
Special weather statement, May 2, 5:14 PM CST, 40 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
614 PM CDT Thu May 2 2019

TXZ188>190-030000-
Blanco TX-Gillespie TX-Kendall TX-
614 PM CDT Thu May 2 2019

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL BLANCO...
SOUTHEASTERN GILLESPIE AND NORTHWESTERN KENDALL COUNTIES UNTIL 700 PM
CDT...

At 613 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Luckenbach, or 15 miles northeast of Comfort,
moving east at 35 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Stonewall, Luckenbach, Cain City, Old Tunnel State Park, Rocky Hill,
LBJ State Park, Bankersmith, Sisterdale, Kreutzberg, Hye, Blumenthal,
Albert, Grapetown, Waring, LBJ National Historical Park and Crown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
south central Texas.

LAT...LON 3002 9887 3032 9881 3022 9845 2984 9868
TIME...MOT...LOC 2313Z 290DEG 31KT 3009 9869

YB

The radar

The Austin/San Antonio radar (KEWX), 101 km away, was scanning. The volume nearest the first event began at 23:55 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 2 hail, 1 tornado. Local standard time, as filed.

Flash Flood, Gillespie

When
May 2, 5:54 PM CST to 7:45 PM CST
Where
Gillespie County, 1.61 mi E of Fredericksburg to 2.05 mi NNW of Fredericksburg
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.282, -98.843

Thunderstorms produced heavy rain that led to flash flooding closing several low water crossings in Fredericksburg.

Flash Flood, Gillespie

When
May 2, 5:56 PM CST to 7:45 PM CST
Where
Gillespie County, 1.41 mi ESE of Morris Ranch to 2.62 mi SSE of Morris Ranch
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.215, -98.977

Thunderstorms produced heavy rain that led to flash flooding. Hwy 16 was closed due to the flooding along the Pedernales River southwest of Fredericksburg.

Tornado, Val Verde

When
May 2, 8:20 PM CST to 8:21 PM CST
Where
Val Verde County, 8.99 mi NNE of Comstock to 8.8 mi NE of Comstock
Rating
EFU
Path length
0.4 mi
Path width
10 yd
Reported by
Storm Chaser
Coordinates
29.790, -101.090

A storm chaser reported a tornado in open country approximately nine miles northeast of Comstock. No damage was reported.

Hail, Val Verde

When
May 2, 9:24 PM CST
Where
Val Verde County, 4.52 mi NNW of Amistad Res East
Measured
2 in hail
Reported by
Public
Coordinates
29.560, -101.030

A thunderstorm produced two inch hail on the north side of Lake Amistad east of Hwy 90.

Hail, Val Verde

When
May 2, 9:25 PM CST
Where
Val Verde County, 4.32 mi NNE of Amistad Res East
Measured
2.75 in hail
Reported by
Public
Coordinates
29.560, -100.980

A thunderstorm produced baseball size hail in the Rough Canyon Recreational Area.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyThe tornado archive for Texas, 2019Warnings in Texas, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 823676, 823677, 823679, 823680, 823682.